Alert archive / Montana / Flood Watches in 2018

Flood Watch 7, NWS Missoula, MT

May 21, 20185 counties in Montana

NWS Missoula, MT issued this flood watch at May 21, 2018, 11:59 AM MDT for 5 counties in Montana. It was in force for 45 hr.

The area

The outline as issued.

The facts

Issued
May 21, 2018, 11:59 AM MDT (17:59 UTC)
Expired
May 23, 2018, 9:27 AM MDT
In force
45 hr
Issued by
NWS Missoula, MT
Area
Storm-based polygon
Flood severity
None

Counties Flathead County, MT, Lincoln County, MT, Missoula County, MT, Ravalli County, MT, Sanders County, MT

The radar

The Missoula radar (KMSX), 88 km from the middle of the area, began a volume at 18:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 6.0 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2018-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2018-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -18 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1734 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-18 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

509 
WGUS65 KMSO 211759
FFAMSO

Flood Watch
National Weather Service Missoula MT
1159 AM MDT Mon May 21 2018

MTZ005-222100-
/O.NEW.KMSO.FA.A.0007.180521T1759Z-180522T2100Z/
/00000.0.SM.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Missoula/Bitterroot Valleys-
1159 AM MDT Mon May 21 2018

...FLOOD WATCH IN EFFECT FOR BITTERROOT RIVER NEAR MISSOULA 
THROUGH TUESDAY AFTERNOON...

The National Weather Service in Missoula has issued a

* Flood Watch for Bitterroot River near Missoula in west central 
  Montana.

* Until further notice.

* The river is forecast to reach flood stage by Tuesday afternoon
  and steadily climb throughout the week. Minor flood stage is 11.0
  feet.

* Warm temperatures increasing snowmelt runoff will continue to
  cause high water on area rivers and streams. In addition, slow
  moving showers and thunderstorms capable of heavy rainfall are
  possible this week, further exacerbating flooding.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flood Watch means there is a potential for flooding based on
current forecasts.

You should monitor later forecasts and be alert for possible
Flood Warnings. Those living in areas prone to flooding should be
prepared to take action should flooding develop.

&&

LAT...LON 4687 11413 4687 11408 4686 11405 4679 11400
      4666 11398 4666 11414 4677 11412 4686 11415

$$

MTZ001-222100-
/O.NEW.KMSO.FA.A.0007.180521T1759Z-180522T2100Z/
/00000.0.SM.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kootenai/Cabinet Region-
1159 AM MDT Mon May 21 2018

...FLOOD WATCH IN EFFECT FOR CLARK FORK RIVER NEAR PLAINS THROUGH
TUESDAY AFTERNOON...

The National Weather Service in Missoula has issued a

* Flood Watch for a portion of northwest Montana.

* Until further notice.

* The river is forecast to reach flood stage by Tuesday afternoon
  and steadily climb throughout the week. Minor flood stage is 16.0
  feet.

* Warm temperatures increasing snowmelt runoff will continue to
  cause high water on area rivers and streams. In addition, slow
  moving showers and thunderstorms capable of heavy rainfall are
  possible this week, further exacerbating flooding.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flood Watch means there is a potential for flooding based on
current forecasts.

You should monitor later forecasts and be alert for possible
Flood Warnings. Those living in areas prone to flooding should be
prepared to take action should flooding develop.

&&

LAT...LON 4735 11486 4740 11494 4749 11515 4752 11532
      4757 11546 4767 11523 4760 11493 4742 11463
      4735 11467 4730 11472

$$
2 follow-up statements
427 
WGUS65 KMSO 221951
FFAMSO

Flood Watch
National Weather Service Missoula MT
151 PM MDT Tue May 22 2018

MTZ005-222100-
/O.CAN.KMSO.FA.A.0007.000000T0000Z-180522T2100Z/
/00000.0.SM.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Missoula/Bitterroot Valleys-
151 PM MDT Tue May 22 2018

...FLOOD WATCH IS UPGRADED...

The Flood Watch for Bitterroot River near Missoula in west 
central Montana has been upgraded to a warning. 

$$

MTZ001-232100-
/O.EXT.KMSO.FA.A.0007.000000T0000Z-180523T2100Z/
/00000.0.SM.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kootenai/Cabinet Region-
151 PM MDT Tue May 22 2018

...FLOOD WATCH NOW IN EFFECT FOR CLARK FORK RIVER NEAR PLAINS...

The Flood Watch is now in effect for

* Clark Fork River near Plains in northwest Montana.

* Until further notice.

* The river is forecast to reach flood stage by middle part of the
  work week and steadily climb throughout the week. Minor flood 
  stage is 16.0 feet. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flood Watch means there is a potential for flooding based on
current forecasts.

You should monitor later forecasts and be alert for possible
Flood Warnings. Those living in areas prone to flooding should be
prepared to take action should flooding develop.

&&

LAT...LON 4735 11486 4740 11494 4749 11515 4752 11532
      4757 11546 4767 11523 4760 11493 4742 11463
      4735 11467 4730 11472

$$
690 
WGUS65 KMSO 231527
FFAMSO

Flood Watch
National Weather Service Missoula MT
927 AM MDT Wed May 23 2018

MTZ001-231630-
/O.CAN.KMSO.FA.A.0007.000000T0000Z-180523T2100Z/
/00000.0.SM.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kootenai/Cabinet Region-
927 AM MDT Wed May 23 2018

...FLOOD WATCH IS CANCELLED...

The Flood Watch for a portion of northwest Montana has been
cancelled. 

$$

What forecasters said that day

The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this flood watch went out at May 21, 4:40 AM MDT, 7 hours 19 minutes earlier.

Area forecast discussion, May 21, 4:40 AM MDT, 7 hours 19 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
440 AM MDT Mon May 21 2018

.DISCUSSION...

A daily cycle of afternoon and evening convection will exist
across the Northern Rockies through Wednesday. Expect showers and
thunderstorms by each mid afternoon, with localized brief, heavy
rainfall, cloud-to-ground lightning, and some erratic winds near
the strongest storms that develop. Thunderstorm potential will
fade by sunset, as the atmosphere stabilizes. Temperatures will
be seasonally mild through midweek as well.

Temperatures will begin to warm for the later half of the week, as
a ridge of high pressure begins to build over the region. By
Friday, highs in the upper 70s to low 80s will be possible for
many areas across central Idaho and western Montana. The
combination of warm afternoon temperatures and weak disturbances
moving through the ridge will allow the development of more
afternoon thunderstorms. Overall this whole week is looking
fairly warm and convective, thus if you are planning to be
outdoors during the afternoons, keep an eye on the sky.

&&

.AVIATION...Light winds and variable cloudiness will be present
across the Northern Rockies through 21/1800Z. Random, brief, and
mostly light rain showers will be drifting across the air space
during this time. 21/1800Z through 22/0300Z, more significant
showers and thunderstorms will develop. Thunderstorms are possible
at all area terminals, accompanied by heavy rain, lightning, and
erratic winds. Ceilings will lower with passing thunderstorms.
Terrain obscurations will vary from isolated (through 21/1800Z) to
frequent (near 22/0300Z). Terrain obscurations will trend
downward after 22/0300Z.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...None.
&&

Nearby

Flood Watches in Montana, 2018Every flood watch in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.